Alert archive / Iowa / Flash Flood Warnings in 2010
Flash Flood Warning 37, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jul 17, 2010, 11:03 PM CDT for Dickinson County, Iowa. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2010, 11:03 PM CDT (04:03 UTC)
- Expired
- Jul 18, 2010, 2:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
County Dickinson County, IA
The radar
The Sioux Falls radar (KFSD), 137 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 11:05 PM CDT | FLASH FLOOD | Spirit Lake, IA | STREET FLOODING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1779 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1367 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 268 m²/s²
- 0-3 km storm-relative helicity
- 618 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
619 WGUS53 KFSD 180403 FFWFSD IAC059-180700- /O.NEW.KFSD.FF.W.0037.100718T0403Z-100718T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1103 PM CDT SAT JUL 17 2010 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN DICKINSON COUNTY IN NORTHWEST IOWA * UNTIL 200 AM CDT * AT 1101 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RAINFALL RATES OF UP TO 3 INCHES PER HOUR WILL BE POSSIBLE WITH THESE STORMS. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... SPIRIT LAKE...ARNOLDS PARK...MILFORD...OKOBOJI...ORLEANS... SUPERIOR...TERRIL...WAHPETON AND WEST OKOBOJI. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && LAT...LON 4350 9492 4325 9492 4326 9524 4350 9524 $$ LAFLIN
1 follow-up statement
188 WGUS73 KFSD 180429 FFSFSD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1129 PM CDT SAT JUL 17 2010 IAC059-180700- /O.CON.KFSD.FF.W.0037.000000T0000Z-100718T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DICKINSON IA- 1129 PM CDT SAT JUL 17 2010 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EASTERN DICKINSON COUNTY UNTIL 200 AM CDT... AT 1105 PM CDT...EMERGENCY MANAGEMENT REPORTED THAT FLASH FLOODING WAS OCCURRING IN SPIRIT LAKE. ALTHOUGH STORMS ARE BEGINNING TO MOVE OUT OF THE AREA...FLASH FLOODING WILL CONTINUE TO OCCUR OVER THE NEXT 1 TO 2 HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE MINOR FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && LAT...LON 4350 9492 4325 9492 4326 9524 4350 9524 $$ LAFLIN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:15 PM CDT, 7 hours 48 minutes earlier.
Area forecast discussion, Jul 17, 3:15 PM CDT, 7 hours 48 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 PM CDT SAT JUL 17 2010
.DISCUSSION...
PRETTY GOOD CAP IN PLACE WITH 13 TO 15 DEG CELSIUS AIR AT 70H OVER
MOST OF SOUTHEAST SOUTH DAKOTA. THE QUESTION FOR THIS EVENING IS
WILL THE CAP BREAK WITH SOME LOCATIONS APPROACHING CONVECTIVE TEMP
OR WILL IT WAIT FOR FRONT AND INTERACTION WITH STORMS TO OUR NORTH?
ATTM...I DON'T FEEL CONFIDENT THAT THE CAP WILL BREAK EVEN THOUGH
HR3 MODEL SHOWS CONVECTION INITIATION IN CENTRAL SOUTH DAKOTA ALONG
FRONT. REASONING FOR NOT FOLLOWING HR3 IS THAT IT ALREADY SHOWS
CONVECTION SHOULD BE OCCURRING AT 19Z IN PORTIONS OF THE AREA WHICH
HASNT OCCURRED. EXPECT CONVECTION TO DEVELOP AFTER 00Z AS FRONT
IMPINGES ON THE AREA AND STORMS TO NORTH START TO INFLUENCE THE
AREA. SEVERE THREAT WILL CONTINUE BUT BY THE TIME IT REACHES OUR
CWA IT MAY BE MORE A WIND THREAT THAN ANYTHING ELSE. TORNADO AND
HAIL THREAT ONLY POSSIBLE WITH INITIAL DEVELOPMENT AND MORE FAVORED
TO THE NORTH OF CWA.
AFTER FRONT PUSHES THRU TONIGHT...SFC HIGH WL SETTLE OVR THE CWA ON
SUN PRODUCING MILD TEMPS AND LESS HUMIDITY. PBLY WL SEE SOME CU
DEVELOP DURING THE DAY SO WL GO WITH PC SKIES.
LATE SUN NITE AND MON BECOME A PBLM AS MODELS DIFFER ON STRENGTH OF
S/W. BOTH EC AND NAM WEAKER AND BASICALLY KEEP PRECIP ACRS FAR WRN
CWA WHILE BOTH GEM AND GFS PROGRESS THIS WAVE ACRS CWA DURING THE
DAY ALONG WITH SCT RW/TRW. ALSO BOTH NAM AND EC KEEP LOW LEVELS DRY
AND THUS PRODUCE NO RAIN E OF JAMES RVR. WITH THE UNCERTAINTY OF
THIS WAVE WILL KEEP CHC OF RW/TRW SPREADING W TO E ACRS CWA MON INTO
MON EVE. WITH ELY FLO AND CLOUD COVER...EXPECT TEMPS TO BE BLO NORM
ACRS CWA ON MON.
AFTER MON...FNT STALLS FM E TO W ACRS NEB AND IA WITH PERIODIC WAVES
MOVING EWD ACRS THE PLAINS. THIS IS A GOOD SET UP FOR NOCTURNAL AND
EARLY MORN STORMS JUST ABOUT EVERY DAY IN THE FCST PD. THE BEST CHC
WL BE ACRS SRN CWA CLOSER TO BNDRY BUT IF FNT LIFTS A LITTLE FURTHER
N...THEN ALL OF CWA WL HAVE DECENT CHANCES OF RAIN. SO FOR NOW WL GO
CHC POPS DURING THE NIGHTIME HOURS...TRIMMING BACK TO SLIGHT CHC
DURING THE DAY. TEMPS EXPECTED TO BE CLOSER TO NORM FOR TUE INTO
SAT...BUT ANY COMPLEX THAT DEVELOPS DURING THE NIGHTIME HOURS WUD
HAVE IMPACT ON DAYTIME TEMPS. SINCE TIMING OF THESE MESO FEATURES IN
THE EXTENDED PDS WL BE DIFFICULT...WL NOT STRAY MUCH FM CURRENT HIGH
TEMPS AND HPC GUID.
&&
.AVIATION...
VFR CONDITIONS EXPECTED UP TO -TSRA DEVELOPMENT...WHICH SHOULD BE
AFTER 00Z. BIG QUESTION ALL DAY CONTINUES TO BE...HOW EXTENSIVE
WILL THE CONVECTION BE WITH THE CAP IN PLACE. AT THIS POINT...TSRA
DEVELOPMENT WILL HAVE TO WAIT UNTIL STORMS TO THE NORTH START
DEVELOPING ALONG FRONT AND BEGINS INTERACTING WITH COOL POOL ALOFT.
AT THIS POINT...I FEEL MOST OF THE STORMS WILL BE EAST KHON SO I
LEFT OUT MENTION OF TSRA. INCLUDED MENTION OF SEVERE IN KFSD TAF
BUT AFTER 02Z. KSUX SHOULD SEE TSRA AS WELL BUT CHANCES FOR SEVERE
ARE LESS. OUTSIDE TSRA ACTIVITY CIGS SHOULD BE VFR.
HEITKAMP
&&
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
FOR IAZ020>022-031-032.
MN...NONE.
NE...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
FOR NEZ013-014.
SD...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
FOR SDZ068>071.
&&Hazardous weather outlook, Jul 17, 11:08 AM CDT, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1108 AM CDT SAT JUL 17 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1108 AM CDT SAT JUL 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND THIS EVENING ACROSS PORTIONS OF SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...AND NORTHWEST IOWA. ANY OF THE STORMS THAT DEVELOP HAVE THE POTENTIAL FOR HAIL AND STRONG WINDS. A FEW TORNADOES ARE POSSIBLE WITH INITIAL STORM DEVELOPMENT IN AREAS OF SOUTHWEST MINNESOTA. THE MOST LIKELY AREAS TO EXPERIENCE THESE SEVERE STORMS WILL BE ALONG AND EAST OF INTERSTATE 29. TO THE WEST OF THE INTERSTATE...SEVERE THUNDERSTORMS ARE STILL POSSIBLE BUT WILL NOT BE AS WIDESPREAD DUE TO THE WARM AIR ALOFT. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG WINDS. FLOODING... THE EXPECTED MOVEMENT OF THE STORMS THAT DEVELOP THIS AFTERNOON AND EVENING SHOULD MINIMIZE THE FLASH FLOOD THREAT. HOWEVER...THE BRIEF PERIODS OF HEAVY RAIN ACROSS PORTIONS OF SOUTHWEST MINNESOTA MAY RESULT IN LOCALIZED URBAN DRAINAGE ISSUES OR PONDING OF WATER. EXCESSIVE TEMPERATURES... HEAT INDICES ARE EXPECTED TO THE 105 TO 110 DEGREE RANGE FOR A FEW HOURS THIS AFTERNOON IN PORTIONS OF THE MISSOURI RIVER VALLEY...FROM SPRINGFIELD AND YANKTON SOUTH DAKOTA...TO SIOUX CITY AND STORM LAKE IOWA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE NEXT CHANCE FOR THUNDERSTORMS WILL BE LATE MONDAY NIGHT...BUT MORE LIKELY DURING THE OVERNIGHT HOURS OF MONDAY NIGHT. THE STORMS ARE NOT EXPECTED TO BE SEVERE BUT A FEW STORMS COULD PRODUCE WIND GUSTS TO 40 OR 50 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 6 PM FOR AREAS ALONG AND EAST OF INTERSTATE 29. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 17, 10:19 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1019 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND GST 4 NE LAKE PARK 43.49N 95.27W
07/17/2010 E60 MPH DICKINSON IA EMERGENCY MNGR
&&
TRMLocal storm report, Jul 17, 10:24 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1024 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM TSTM WND GST LAKE PARK 43.45N 95.32W
07/17/2010 E80 MPH DICKINSON IA EMERGENCY MNGR
70 TO 80 MPH WINDS ESTIMATED 2 MILES NORTHEAST OF LAKE
PARK. ALSO SOME SMALL HAIL FALLING.
&&
TRMLocal storm report, Jul 17, 10:36 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1036 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM HAIL 3 E BREWSTER 43.69N 95.40W
07/17/2010 E0.75 INCH JACKSON MN TRAINED SPOTTER
&&
TRMLocal storm report, Jul 17, 10:40 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1040 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1024 PM TSTM WND GST 4 NE LAKE PARK 43.49N 95.27W
07/17/2010 E60 MPH DICKINSON IA EMERGENCY MNGR
EMERGENCY MANAGER REPORTED 50 TO 60 MPH WIND GUSTS AND A
FIRE EAST OF MILFORD CAUSED BY LIGHTNING.
&&
TRMLocal storm report, Jul 17, 10:57 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1057 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM TSTM WND DMG LAKE PARK 43.45N 95.32W
07/17/2010 DICKINSON IA EMERGENCY MNGR
SEVERAL 8 TO 10 INCH DIAMETER BRANCHES DOWN, BLOCKING
ROADS. POWER IS ALSO OUT AT MANY LOCATIONS IN THE COUNTY.
1040 PM TSTM WND DMG ARNOLDS PARK 43.36N 95.13W
07/17/2010 DICKINSON IA EMERGENCY MNGR
LARGE TREE LIMB DOWN IN ARNOLDS PARK.
1040 PM TSTM WND DMG 4 W SPIRIT LAKE 43.43N 95.18W
07/17/2010 DICKINSON IA TRAINED SPOTTER
STREET LIGHT POLE DOWN AT INTERSECTION OF IOWA HIGHWAYS 9
AND 86.
&&
TRMLocal storm report, Jul 17, 10:59 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1059 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM TSTM WND GST OKOBOJI 43.39N 95.14W
07/17/2010 M74 MPH DICKINSON IA AWOS
&&
BTThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 10:04 PM CDT | Tornado Warning | FSD | Dickinson | 26 min |
| Jul 17, 10:15 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson, Osceola | 45 min |
| Jul 17, 10:35 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 25 min |
| Jul 17, 10:57 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson, O'Brien, Osceola | 48 min |
| Jul 18, 12:40 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Clay, O'Brien | 50 min |
Nearby
Flash Flood Warnings in Iowa, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.